Alert archive / South Dakota / Tornado Warnings in 1999

Tornado Warning 24, NWS Aberdeen, SD

August 12, 1999Brown County, Spink County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 12, 1999, 5:26 AM CDT for Brown County, Spink County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 1999, 5:26 AM CDT (10:26 UTC)
Expired
Aug 12, 1999, 6:15 AM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Brown County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 22 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WFUS1 KABR 121026 RRA
TORABR
SDC013-115-121115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
526 AM CDT THU AUG 12 1999

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA
  SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA

* UNTIL 615 AM CDT

* AT 522 AM CDT... ABERDEEN DOPPLER RADAR INDICATED A TORNADO 21
  MILES SOUTHEAST OF ABERDEEN OR 7 MILES SOUTHWEST OF HUTTERVILLE
  COLONY MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  HUTTERVILLE COLONY   AT 535 AM CDT
  VERDON               AT 545 AM CDT
  STRATFORD            AT 550 AM CDT
  FERNEY               AT 555 AM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

HG/JL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 12, 3:35 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 12, 3:35 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
335 AM CDT THU AUG 12 1999

STRONG VORT MAX ASSOCIATED WITH UPPER TROF MOVG THRU AND NOW AN MCC
HAS FORMED.  SFC LOW WAS QUITE A BIT NORTH THAN MODELS ADVERTISED
YESTERDAY BETWEEN Y26 AND PIR.  THIS FEATURE MAY BECOME A PROBLEM
FOR NE SD AND WC MN TDA.  THAT REGION WILL BE IN THE WARM SECTOR
UNTIL THE SFC LOW MOVES EAST AND SOUTHEAST.  IN COORD WITH
SPC...WILL DROP WATCH FOR ALL COUNTIES.  WILL KEEP HIGHEST POPS
ACROSS THE EAST.  AND WILL ADJUST WINDS TO FIT SFC LOW MOVG EAST AND
SE THRU AREA.  SFC HIGH AND COOLER AIRMASS WILL PUSH IN BEHIND THE
SFC LOW FROM WEST TO EAST TDA AND TONIGHT.

.ABR...NONE.

GUERRERO

In the hours before

Special weather statement, Aug 12, 3:48 AM CDT, 1 hour 38 minutes before
SDZ003>006-009-010-015>018-033-034-120905-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
347 AM CDT (247 AM MDT) THU AUG 12 1999

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED AND IS NO LONGER IN
EFFECT.  THE SEVERE WEATHER HAD MOVED INTO NORTH DAKOTA.

HOWEVER...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
NORTH CENTRAL AND CENTRAL SOUTH DAKOTA THIS MORNING.  A FEW COULD
PRODUCE SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL THIS
MORNING AS THEY STEADILY ADVANCE EAST INTO NORTHEAST SOUTH DAKOTA.

HG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:44 PM CDTSevere Thunderstorm WarningABRCorson61 min
Aug 11, 11:44 PM CDTSevere Thunderstorm WarningABRCorson61 min
Aug 12, 12:11 AM CDTSevere Thunderstorm WarningABRDewey64 min
Aug 12, 12:44 AM CDTSevere Thunderstorm WarningABRCorson61 min
Aug 12, 1:11 AM CDTSevere Thunderstorm WarningABRDewey64 min
Aug 12, 1:27 AM CDTTornado WarningABRDewey33 min
Aug 12, 1:44 AM CDTSevere Thunderstorm WarningABRCorson61 min
Aug 12, 1:47 AM CDTSevere Thunderstorm WarningABRWalworth63 min
Aug 12, 2:05 AM CDTSevere Thunderstorm WarningABRCampbell65 min
Aug 12, 5:03 AM CDTSevere Thunderstorm WarningABRBrown, Spink47 min

Nearby

Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.